Abstract

Abstract 4303

The incidence of obesity and metabolic syndrome is on the rise. NAFLD is a chronic liver condition characterized by hepatic fat accumulation not due to other causes. NAFLD can progress to include a spectrum of inflammation, necrosis, fibrosis, and in some cases, cirrhosis. In its most extreme form, non-alcoholic steatohepatitis (NASH) and other liver dysfunction syndromes can cause significant toxicity and complicate the treatment of cancer patients receiving chemotherapy. Here we describe the complications of NAFLD transitioning to NASH acutely during induction therapy in an obese adolescent male with newly diagnosed pre-B ALL.

A 15 year-old Hispanic male presented with a one-week history of lymphadenopathy. His past medical history included hypertension and NAFLD. No hepatosplenomegaly was noted at diagnosis. The initial laboratory evaluation revealed mild anemia, elevated LDH and uric acid as well as normal AST and ALT. Subsequent work-up including a bone marrow aspiration/biopsy revealed Pre-B ALL. The patient was started on induction therapy on a high-risk protocol receiving vincristine, daunorubicin, prednisone, and asparaginase. On Day 14 of induction, he complained of right upper quadrant pain, and leg paresthesias. Physical examination revealed jaundice, hepatomegaly, and loss of deep tendon reflexes in the lower extremities. Laboratory results revealed transaminitis and cholestatic jaundice with hyponatremia. Vincristine and daunorubicin were held. The patient was found to have SIADH and Grade IV peripheral neuropathy attributable to vincristine toxicity. Abdominal ultrasound showed diffuse fatty infiltration of the liver. Percutaneous needle liver biopsy revealed NASH with 70% pan-lobular steatosis, marked degeneration, mild cannalicular cholestasis, and stage 2–3/4 fibrosis.

The patient completed 28 days of prednisone but did not receive any subsequent doses of vincristine during induction. The Day 14 bone marrow evaluation showed the patient to be in remission, and this was sustained through Day 29 despite only receiving 2 doses of vincristine (1.5mg/m2/dose) and daunorubicin (25mg/m2/dose), one dose of asparaginase (2500 IU/m2), and 28 days of prednisone (60mg/m2/day). The transaminitis resolved over the next month, as did the SIADH and neuropathy. It was hypothesized that the patient's baseline fatty liver was exacerbated by the prednisone diminishing hepatic metabolic capacity and enhancing chemotherapy related toxicities. He was removed from the study protocol and is being treated with 50% dose-reduced vincristine and avoidance of other hepatotoxic chemotherapies. He has liver biopsies performed after each cycle of chemotherapy to assess the degree of steatosis.

Pediatric obesity is a growing problem. It is estimated that about 10% of children are affected by NAFLD/NASH. Higher rates are seen in Hispanics, obese populations, and type 2 diabetics. Serologic markers and imaging techniques have not proven to be effective at screening patients at risk for NAFLD/NASH. The gold standard for diagnosis is biopsy of liver tissue but may not be practical for all patients. Proven treatment strategies for NAFLD/NASH are similarly limited to lifestyle changes involving diet and exercise.

Chemotherapy agents used in leukemia therapy consist of multiple agents that either rely on hepatic function for metabolic activation (cyclophosphamide, cytarabine, methotrexate) or elimination (vincristine, daunorubicin, mercaptopurine). Others including the antimetabolites (mercaptopurine, methotrexate, asparaginase, prednisone) have direct toxic effects on the liver. Limitations in the use of these standard agents severely hamper the therapeutic options for oncologists treating patients with leukemia.

Although this is the only case report to our knowledge that describes chemotherapy inducing progression to NASH, clinicians are likely to continue to experience complications related to obesity, fatty liver, and metabolic syndrome as their incidence continues to rise worldwide. An essential component of leukemia therapy, corticosteroids have been shown to induce fat accumulation in the liver. This patient previously carried a diagnosis of fatty liver prior to treatment, but the rapid progression to NASH and subsequent hepatic dysfunction contributed significantly to his toxicities and future chemotherapeutic treatment options.

Disclosures:

Assanasen:Vidacare Corporation: Research Funding. Falcon:Vidacare Corporation: Research Funding.

Author notes

*

Asterisk with author names denotes non-ASH members.